Tremor and Antidepressants

Is Your Antidepressant Causing Your Tremor?

Tremor and Antidepressants
What do you need to know about antidepressants and tremor?. PM Images/Getty Images

Is it normal to develop a tremor while taking an antidepressant? Which drugs may cause this symptom and how is it treated?

Let's begin by talking about what a tremor is, the different types of tremors, and what other medications as well as medical conditions which may contribute to a tremor.

Tremors: Definition

Tremor is an involuntary shaking that occurs in the head, limbs or eyelids. This shaking can occur either when you are moving or when you are attempting to hold your body still.

It is usually fast (about 4 to 12 movements per second) and it may come and go or occur in bursts. It may subside during sleep and get worse when a person is under stress. A person might also experience head nodding or have a shaky sounding voice.

There are some tremors which occur with rest, and others which only occur with movement. Sometimes tremors occur with any movements, while other times they occur in response to very specific movements. A careful description of your tremor may help your doctor determine whether your antidepressant is causing your tremor of if it could be related to another condition.

Antidepressant Classes and Tremor

Certain types of antidepressants, such as the selective serotonin reuptake inhibitors (SSRIs) and tricyclics antidepressants can indeed cause tremor as a side effect. Some studies estimate that 20 percent of patients treated with an SSRI or tricyclic antidepressant will develop a tremor.

This may occur at any time after the medication was initiated.

  • Celexa (citalopram)
  • Lexapro (escitalopram)
  • Luvox (fluvoxamine)
  • Paxil (paroxetine)
  • Prozac (fluoxetine)
  • Symbyax, which is Prozac plus the antipsychotic Zyprexa (fluoxetine + olanzapine)
  • Zoloft (sertraline)

Tricyclic antidepressants include:

  • Ascendin (amoxapine)
  • Anafranil (clomipramine)
  • Elavil (amitryptyline)
  • Norpramin (desipramine)
  • Pamelor (nortryptyline)
  • Surmontil (trimipramine)
  • Sinequan (doxepin)
  • Tofranil (imipramine)
  • Vivactil (protryptyline)

Other Medications Which May Cause Tremors

Other psychiatric medications, such as lithium and Depakote (mood stabiilzers used in bipolar disorder,) may also commonly cause tremor. Antipsychotic medications, particularly the older agents (typical antipsychotics,) may cause a tremor similar to Parkinson's disease. Extrapyramidal side effects of these drugs may also include dystonia (involuntary contractions of muscles,) Tardive dyskinesia (abnormal facial movements such as grimacing and chewing,) and akathisia, a feeling of restlessness which may sometimes mimic a tremor.

In addition, there are a wide variety of other prescription drugs which may cause a tremor including:

  • Epinephrine
  • Anticonvulsants (anti-epilepsy drugs)
  • Anti-emetics (anti-nausea drugs)
  • Bronchodilators used for asthma and COPD
  • Some chemotherapy drugs
  • Some immunosuppressant medications
  • Some antibiotics
  • Some anti-viral drugs
  • Some heart and blood pressure medications
  • Stimulants such as caffeine and amphetamines

Medical Conditions Which May Cause TremorsĀ 

Finally, there are certain medical conditions which can cause tremor, such as Parkinson's disease, alcohol withdrawal, hyperthyroidism, pheochromocytoma, Wilson's disease, and liver failure.

How Can You Know if Your Tremor is From Your Antidepressant?

In order to determine whether your tremor is indeed related to your antidepressant, your doctor will do a physical exam and ask you questions about your medical history, including what medications you are taking. Generally this is enough to determine if your antidepressant is causing your tremor, although your doctor may order additional testing if she needs to rule out any other potential causes.

Treatment for Antidepressant Induced Tremors

Perhaps the best solution for tremor caused by antidepressants is to stop taking the drug causing it and switch to a different medication.

Tremor will generally resolve over time after the offending medication has been ceased, but occasionally a tremor caused by SSRIs may persist.

Sometimes, however, you may be doing so well on your medication that you don't want to change it for fear of returning depression. If this is the case, your doctor may opt to add an additional medication to control your tremor, such as a beta-blocker, a benzodiazepine, Mysoline (primidone,) Topamax (topiramate,) or Neurontin (gabapentin.)

Bottom Line on Antidepressant Related Tremor

Certain classes of antidepressants, particularly SSRIs and tricyclic antidepressants are commonly associated with the development of tremor. Other medications and medical conditions which can cause tremor may increase the likelihood of a tremor occurring.

Diagnosis is usually accomplished by taking a good history and doing a physical exam alone, but other tests may be needed especially if it unclear whether your tumor is related to your antidepressant or an unrelated medical condition.

The easiest treatment for antidepressant induced tremor is simply discontinuing the drug, but this is not always possible. There are several types of medications which can be used to reduce the tremor while continuing the antidepressant if needed.

Sources:

Dixit, S., Khan, S., and S. Azad. A Case of SSRI Induced Irreversible Parkinsonism. Journal of Clinical and Diagnostic Research. 2015. 9(2):VD01-VD02.

Kasper, Dennis L.., Anthony S. Fauci, and Stephen L.. Hauser. Harrison's Principles of Internal Medicine. New York: Mc Graw Hill education, 2015. Print.

U.S. National Library of Medicine. Medline Plus. Drug-Induced Tremor. Updated 09/05/17. https://medlineplus.gov/ency/article/000765.htm

Continue Reading